Ugh. Bipolar Meds…Relate?

bipolar pills feel like

Advertisements

Kindly Disregard my Absence, for my Brain Has Been All-Consuming

Hey hey everyone. I didn’t mean to ignore you recently. I’ve been riding the train of instability. a.k.a. mood swings, hallucinations, irritability, and  suicidal thoughts. My mind is currently numb and I’m a little lightheaded, but allow me to get you up to speed.

64743d1eacbd79e683a776b1ee3c34f6Suicide Stuff Again…

I know I talk about my suicidal ideation pretty often, so I apologize that I’m bringing it up again. I’ll make it brief, I promise. The last couple of months, my mind has been stepping into the dark territory again. It automatically starts developing plans and twisted theories. ( Example: “If I do it while my son is still a baby, I won’t give him an abandonment complex.”) I would try to get these things to stop entering my brain, but like clockwork, every morning, I obsessed about death. This has been constant for at least two months. It usually fades into the afternoon, so I would just try really hard to not allow it back in. I spoke of it only a little bit with my wife because I know she hates when I talk about it. She thinks I’m morbid (duh!) and it brings her down. Not my goal at all. She did make me agree to a no-harm pact before she and my son went out of town for the weekend, leaving me at home. I agreed to it. It gave her peace of mind.

WTF is THAT?!?!

Never in my life have I had visual hallucinations. I mean naturally. I’ve battled auditory hallucinations for years. Usually I hear voices speaking to me, or chatter, or music playing. About three weeks ago I saw a spider. Then I saw another spider the next day. The day after that I saw a spider on the wall. Okay, no bid deal, right? I live in the Midwest and spiders are part of the woodwork. Except these spiders didn’t start off as spiders. An imperfection on the wall. A leaf. A piece of lint I spot from the corner of my eye. They all grew legs and started moving around. They were in my kitchen, my car, my bedroom, bathroom, even at the office. I did tell my wife about the spiders and she looked panicked, but remained calm and urged me to talk to my pdoc.

The Appointment…

I’m not crazy about my psychiatrist. I mean, he’s alright, but I don’t love him. I’ve been seeing him for over eight years now and we have a customized payment plan, which I appreciate. He is very educated and has many, many fancy plaques on his wall. He dresses in funky plaid suits and hates the government. And he makes me feel like he thinks I’m crazy. No joke, I tell him about the spiders and his eyes widen, almost in disbelief. Really? Like isn’t he the ONE person obligated to not make me feel crazy? Anyway, I suggested increasing my Seroquel. He decided to put me back on Abilify. I just got him to take me off of it a few months ago, and now I’m back on it.

Drugs Drugs Drugs!

It’s been five days and the side effects are certainly present. I don’t feel better yet. But I am hopeful. My next appointment with Dr. Plaid is in a couple of weeks, and I am to call him next week for an update. Until then, my upper body is tingling, my arms are tingling and restless, I feel lightheaded, and my body temperature is fluctuating. So far I’m not experiencing akathisia or twitches, like I did when starting Abilify last time. This is also a pretty low dose, so we’ll see.

 

Okay, thank you all for listening. I hope you all are well!  (I’m sorry this isn’t a better written post.)

 

 

Take a Chance with the Side Effect Dance

66e94449afd94735891b4623f894b039

I know I’ve written about side effects in the past, and this is one topic we all seem to be on the same page about. Side effects suck! My latest endeavor has been trying to lose weight. Over the last year, I have put on a bit of weight, and am having a more difficult time than usual in getting rid of it. I examined my timeline of events- I went on my current cocktail of Lithium, Abilify, and Seroquel about a year and a half ago. And then last fall/winter my wife was pregnant and I know I can attribute some of my tummy to joining her in prego eating. Okay, between those two variables, I put on about 30 pounds. I realize to some, this doesn’t seem extreme. However, I am only 5’1″ and I have a petite frame. None of my clothes fit. I feel uncomfortable. The CDC rates my BMI as overweight. Yeah it’s time to take action.

I gave up sweets and other junk food. I stopped drinking soda. I don’t eat red meat, and I adopted a strict regimen of vegetables and fruits and lean protein. Nothing fried enters my mouth. I exercise. After a few months of this lifestyle change, I dropped barely 5 pounds. I couldn’t believe that my weight was hardly moving despite my efforts. I was really discouraged and trying not to become depressed.

This is when I decided to go further, and research my medications. I learned that two of the three meds I’m on have a tendency to contribute to weight issues. These weight issues include gaining of weight, and/or difficulty in losing excess pounds. Immediately I flashed back to about 12 years ago when I was an inpatient in the psych hospital, and I had gained a good 30 pounds within a month’s time. But that time Depakote was the culprit. I never want to go back to that feeling again. So I knew at that moment I had to consult with my psychiatrist. I hate the way I look. I’m tired of feeling bloated. If I can’t look good, then I don’t feel good.

I decided to ask him about alternatives to Seroquel. This was scary because the Seroquel really does seem to be a miracle drug for me. I figured the Seroquel had to be the problem child since I am on a medium to high dose. I am on a very low dose of Abilify so I didn’t think it was contributing as much. When I went to my last appointment, I expressed my concerns and explained the efforts I have been trying. He asked me to honestly tell him which of the two helps me more. Of course his question presented a battle internally for me- my own self-fueled convictions say “Seroquel makes you fattest”- but I knew the truth, and that was Seroquel helps me the most. Nights when I don’t take it, I cannot sleep and the next few days I’m completely thrown off. If I skip Abilify, I barely notice. I was honest with him. Clearly this resulted in his decision to wean me off of Abilify, and continue my Seroquel.  He even informed me that Abilify is actually more prominent in weight issues than Seroquel, even at a low dose. He also mentioned that Zyprexa (which I had been on in the past) is not a good alternative to Seroquel when weight is a concern because it’s even worse thatn the other two.  He said to continue what I have been doing in regards to eating and exercise, and in a couple of months I should notice a difference in my weight.

So, it has been a week. I’m watching what I eat and weighing myself. I came off the Abilify pretty smoothly. At this point we shall see. I’ll keep posted. If anyone has any stories of weight gain as a side effect, please share!